Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 397, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 5:12 PM MDT for Harding County, Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 5:12 PM MDT (23:12 UTC)
- Expired
- Aug 14, 2017, 6:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harding County, NM, Union County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS55 KABQ 142312
SVRABQ
NMC021-059-150000-
/O.NEW.KABQ.SV.W.0397.170814T2312Z-170815T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
512 PM MDT MON AUG 14 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Harding County in northeastern New Mexico...
Southeastern Union County in northeastern New Mexico...
* Until 600 PM MDT.
* At 512 PM MDT, a severe thunderstorm was located 11 miles northwest
of Sedan, or 15 miles southwest of Clayton, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3596 10362 3635 10349 3636 10314 3602 10304
3593 10304
TIME...MOT...LOC 2312Z 010DEG 19KT 3625 10330
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
169
WWUS55 KABQ 142328
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
528 PM MDT MON AUG 14 2017
NMC021-059-150000-
/O.CON.KABQ.SV.W.0397.000000T0000Z-170815T0000Z/
Harding-Union-
528 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN HARDING AND SOUTHEASTERN UNION COUNTIES...
At 528 PM MDT, a severe thunderstorm was located 7 miles west of
Sedan, or 17 miles north of Amistad, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3596 10353 3625 10339 3629 10312 3602 10304
3593 10304
TIME...MOT...LOC 2328Z 359DEG 19KT 3616 10326
HAIL...1.25IN
WIND...60MPH
$$
34882
WWUS55 KABQ 142346
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
546 PM MDT MON AUG 14 2017
NMC021-059-150000-
/O.CON.KABQ.SV.W.0397.000000T0000Z-170815T0000Z/
Harding-Union-
546 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN HARDING AND SOUTHEASTERN UNION COUNTIES...
At 546 PM MDT, a severe thunderstorm was located near Sedan, or 13
miles north of Amistad, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3596 10342 3619 10335 3621 10310 3602 10304
3593 10304
TIME...MOT...LOC 2346Z 003DEG 15KT 3610 10324
HAIL...1.25IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:29 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 14, 3:29 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 329 PM MDT Mon Aug 14 2017 .SYNOPSIS... An upper level trough will deepen over the western United States through mid week steering drier air over New Mexico from the west. Western areas will dry out Tuesday, but the east will wait until Wednesday. A back door cold front will enter the northeast Wednesday night and possibly also Thursday night, improving moisture and thunderstorm chances across the Sangre de Cristo Mountains, northeast plains and the far eastern plains on Thursday and Friday. Moisture is expected to increase this weekend with a better chance of thunderstorms areawide. Temperatures for the remainder of the week will generally vary within 4 degrees either side of normal. && .DISCUSSION... The atmosphere will dry out significantly over NM during the mid week period with some of the lowest dewpoint temperatures observed since early July. Locations west of the central mountain chain will be the driest, where precipitation will be unlikely until this weekend. The east will benefit from one or two moist back door cold fronts during the latter half of the work week as mentioned above. Before the moisture exits the east on Wednesday, shear and instability will support the development of some strong to severe thunderstorms this evening and Tuesday afternoon and evening. A mid-level high pressure system will develop over TX/OK/eastern NM by this weekend steering a modest but more traditional monsoon flow over the state with increase thunderstorm chances. 44 && .FIRE WEATHER... Drier air is already nosing into western NM as evidenced by 3pm dewpoints in the mid 30s at Grants. Scouring of low level moisture is taking place over the remainder of central and western NM where isolated dry/wet type storms are moving quickly eastward. The east remains very moist and a few storms have already become strong to severe with locally heavy rainfall. Showers will continue through much of tonight from the Rio Grande Valley eastward while the dry air advances from the west. Tuesday will trend even drier along and west of the central mt chain where min humidity values fall into the 10-20% range. West winds will even become a tad breezy by late day along and west of the Cont Divide. A few more storms are expected over the far eastern plains as dryline type forcing arrives from the west. Wednesday through Friday will be the driest days since about the Fourth of July for central and western NM. High temps will trend a few degrees warmer but low temps will trend cooler with stronger radiational cooling. High haines values are even projected with deep mixing and excellent ventilation. Low level moisture will still slosh around eastern NM however the presence of dry mid and upper level air will limit the coverage of storms with heavy rainfall. Saturday will be a transition day as upper level high pressure reorganizes over west TX and an upper trough takes shape along the California coastline. This will open up the moisture tap to an approaching easterly wave over Mexico. A potentially significant uptick in shower and storm coverage is possible Sunday and Monday. Guyer && .AVIATION... 18Z TAF CYCLE Clouds building slowly near the high terrain will develop into ISOLD storms thru early this evening for central and western NM. Drier air mixing into the area will increase potential for erratic and gusty outflow winds. Farther east where deeper moisture and instability is in place, ISOLD storms will fire up on the east slopes then move east and merge into a larger linear segment between KCAO, KTCC, and KCVS aft 23Z. Some of these storms may become strong to severe w/ damaging winds, large hail, and heavy rainfall thru 03Z. As has been the case the past two nights, -SHRA may linger around the Rio Grande Valley and parts of eastern NM overnight before clearing by sunrise. Tuesday will be much drier for central and western NM w/ the precip focus over far eastern NM. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 85 55 87 / 5 0 0 0 Dulce........................... 49 79 46 80 / 20 5 0 0 Cuba............................ 55 80 53 81 / 20 5 0 0 Gallup.......................... 54 82 50 83 / 10 0 5 0 El Morro........................ 50 78 46 79 / 20 0 0 0 Grants.......................... 54 83 50 84 / 20 0 0 0 Quemado......................... 54 79 52 80 / 30 5 5 0 Glenwood........................ 61 86 60 86 / 30 5 0 0 Chama........................... 47 75 45 75 / 20 10 0 0 Los Alamos...................... 58 80 55 80 / 20 10 0 0 Pecos........................... 56 80 53 81 / 20 10 5 0 Cerro/Questa.................... 51 75 46 75 / 20 20 5 0 Red River....................... 43 67 40 67 / 30 30 5 5 Angel Fire...................... 42 72 39 73 / 20 30 10 5 Taos............................ 52 80 45 80 / 20 10 5 0 Mora............................ 53 77 50 78 / 30 30 10 0 Espanola........................ 61 85 58 87 / 20 10 0 0 Santa Fe........................ 58 80 55 81 / 20 10 0 0 Santa Fe Airport................ 58 84 56 85 / 20 10 0 0 Albuquerque Foothills........... 63 89 61 89 / 20 5 0 0 Albuquerque Heights............. 65 89 63 89 / 20 5 0 0 Albuquerque Valley.............. 65 90 63 91 / 20 5 0 0 Albuquerque West Mesa........... 64 90 62 90 / 20 0 0 0 Los Lunas....................... 63 93 62 92 / 20 5 0 0 Rio Rancho...................... 64 89 61 90 / 20 0 0 0 Socorro......................... 66 89 64 90 / 20 10 5 0 Sandia Park/Cedar Crest......... 56 84 55 84 / 20 10 5 0 Tijeras......................... 60 85 58 85 / 20 10 5 0 Moriarty/Estancia............... 56 83 53 84 / 20 10 5 0 Clines Corners.................. 57 81 55 83 / 20 20 5 0 Gran Quivira.................... 59 84 58 84 / 20 20 5 0 Carrizozo....................... 62 86 61 86 / 20 20 10 0 Ruidoso......................... 57 78 56 80 / 20 40 10 0 Capulin......................... 54 81 52 78 / 30 30 20 10 Raton........................... 54 84 52 83 / 30 30 10 10 Springer........................ 56 84 54 84 / 20 40 10 5 Las Vegas....................... 54 81 52 81 / 20 30 10 0 Clayton......................... 60 87 59 84 / 30 30 20 10 Roy............................. 58 84 56 83 / 30 40 20 5 Conchas......................... 64 92 62 91 / 20 30 20 0 Santa Rosa...................... 63 90 62 91 / 20 30 10 0 Tucumcari....................... 66 94 64 94 / 30 40 30 0 Clovis.......................... 65 89 64 90 / 30 30 20 5 Portales........................ 66 89 65 90 / 30 40 20 5 Fort Sumner..................... 66 90 65 91 / 20 30 20 0 Roswell......................... 68 94 67 96 / 20 30 20 0 Picacho......................... 63 86 62 88 / 20 40 10 0 Elk............................. 61 81 59 83 / 30 50 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon Aug 14 2017 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible across the Northeast Plains late this afternoon and evening, with large hail being the primary severe threat. In addition, locally heavy rainfall may produced localized flash flooding over already saturated grounds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible across the Eastern Plains Tuesday afternoon and evening, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 14, 3:24 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT MON AUG 14 2017 NMZ538-539-142200- Eastern Lincoln County-Chaves County Plains- 324 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles west of Mesa, or 37 miles southeast of Corona, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln and northwestern Chaves Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3393 10521 3402 10502 3384 10482 3370 10510 TIME...MOT...LOC 2124Z 329DEG 9KT 3392 10507 34
Local storm report, Aug 14, 4:00 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 14 NW SEDAN 36.27N 103.32W
08/13/2017 E1.75 INCH UNION NM PUBLIC
&&
EVENT NUMBER ABQ1702165
JLPLocal storm report, Aug 14, 4:53 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL MOUNT DORA 36.52N 103.49W
08/14/2017 E0.88 INCH UNION NM LAW ENFORCEMENT
NICKEL DIAMETER HAIL PILED UP ON HIGHWAY 64 87 CAUSING
TRAFFIC TO STOP
&&
EVENT NUMBER ABQ1702166
44Local storm report, Aug 14, 4:58 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL GRENVILLE 36.59N 103.61W
08/14/2017 E0.88 INCH UNION NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ1702167
44Local storm report, Aug 14, 4:59 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 14 NE GLADSTONE 36.45N 103.81W
08/14/2017 M0.88 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702168
CMLSpecial weather statement, Aug 14, 5:08 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 508 PM MDT MON AUG 14 2017 NMZ532-533-142345- Eastern San Miguel County-Guadalupe County- 508 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 545 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Variadero, or 26 miles northeast of Santa Rosa, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central San Miguel and northeastern Guadalupe Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3527 10457 3537 10439 3524 10419 3507 10443 TIME...MOT...LOC 2308Z 325DEG 6KT 3527 10444 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:06 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 13, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 22 min |
| Aug 13, 6:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 13, 6:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 13, 7:06 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 114 min |
| Aug 14, 1:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 14, 1:37 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Aug 14, 1:38 PM MDT | Special Weather Statement | ABQ | Mora | 37 min |
| Aug 14, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 14, 2:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 14, 2:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 14, 2:17 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 14, 2:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 14, 2:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 14, 2:44 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Aug 14, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 14, 3:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 118 min |
| Aug 14, 3:04 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| Aug 14, 3:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 3:10 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Aug 14, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 31 min |
| Aug 14, 3:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Aug 14, 3:24 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Aug 14, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 27 min |
| Aug 14, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 14, 4:04 PM MDT | Areal Flood Advisory | ABQ | Union | 116 min |
| Aug 14, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 48 min |
| Aug 14, 4:35 PM MDT | Tornado Warning | ABQ | Union | 25 min |
| Aug 14, 5:04 PM MDT | Tornado Warning | ABQ | Union | 9 min |
| Aug 14, 5:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 5:13 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 14, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 45 min |
| Aug 14, 5:31 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Aug 14, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 38 min |
| Aug 14, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.